Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Gradient Formulae for Nonlinear Probabilistic Constraints with Non-convex Quadratic Forms

  • 23 Accesses


Probability functions appearing in chance constraints are an ingredient of many practical applications. Understanding differentiability, and providing explicit formulae for gradients, allow us to build nonlinear programming methods for solving these optimization problems from practice. Unfortunately, differentiability of probability functions cannot be taken for granted. In this paper, motivated by gas network applications, we investigate differentiability of probability functions acting on non-convex quadratic forms. We establish continuous differentiability for the broad class of elliptical random vectors under mild conditions.

This is a preview of subscription content, log in to check access.

Fig. 1


  1. 1.

    Heitsch, H.: On probability capacity maximization in a stationary gas network. Optimization, pp. 1–31 (2019). https://doi.org/10.1080/02331934.2019.1625353

  2. 2.

    González Gradón, T., Heitsch, H., Henrion, R.: A joint model of probabilistic/robust constraints for gas transport management in stationary networks. CMS 14, 443–460 (2017). https://doi.org/10.1007/s10287-017-0284-7

  3. 3.

    van Ackooij, W., Finardi, E.C., Matiussi Ramalho, G.: An exact solution method for the hydrothermal unit commitment under wind power uncertainty with joint probability constraints. IEEE Trans. Power Syst. 33(6), 6487–6500 (2018). https://doi.org/10.1109/TPWRS.2018.2848594

  4. 4.

    van Ackooij, W., Henrion, R., Möller, A., Zorgati, R.: Joint chance constrained programming for hydro reservoir management. Optim. Eng. 15, 509–531 (2014). https://doi.org/10.1007/s11081-013-9236-4

  5. 5.

    van Ackooij, W., Danti Lopez, I., Frangioni, A., Lacalandra, F., Tahanan, M.: Large-scale unit commitment under uncertainty: an updated literature survey. Ann. Oper. Res. 271(1), 11–85 (2018). https://doi.org/10.1007/s10479-018-3003-z

  6. 6.

    Prékopa, A.: Stochastic Programming. Kluwer, Dordrecht (1995). https://doi.org/10.1007/978-94-017-3087-7

  7. 7.

    Dentcheva, D.: Optimisation models with probabilistic constraints. In: Shapiro, A., Dentcheva, D., Ruszczyński, A. (eds.) Lectures on Stochastic Programming. Modeling and Theory, MPS-SIAM series on optimization, vol. 9, pp. 87–154. SIAM and MPS, Philadelphia (2009)

  8. 8.

    Garnier, J., Omrane, A., Rouchdy, Y.: Asymptotic formulas for the derivatives of probability functions and their Monte Carlo estimations. Eur. J. Oper. Res. 198, 848–858 (2009). https://doi.org/10.1016/j.ejor.2008.09.026

  9. 9.

    Kibzun, A., Uryas’ev, S.: Differentiability of probability function. Stoch. Anal. Appl. 16, 1101–1128 (1998). https://doi.org/10.1080/07362999808809581

  10. 10.

    Marti, K.: Differentiation of probability functions: the transformation method. Comput. Math. Appl. 30, 361–382 (1995). https://doi.org/10.1016/0898-1221(95)00113-1

  11. 11.

    Pflug, G., Weisshaupt, H.: Probability gradient estimation by set-valued calculus and applications in network design. SIAM J. Optim. 15, 898–914 (2005). https://doi.org/10.1137/S1052623403431639

  12. 12.

    Raik, E.: The differentiability in the parameter of the probability function and optimization of the probability function via the stochastic pseudogradient method (Russian). Izvestiya Akad. Nayk Est. SSR, Phis. Math. 24(1), 3–6 (1975)

  13. 13.

    Royset, J., Polak, E.: Implementable algorithm for stochastic optimization using sample average approximations. J. Optim. Theory Appl. 122(1), 157–184 (2004). https://doi.org/10.1023/B:JOTA.0000041734.06199.71

  14. 14.

    Royset, J., Polak, E.: Extensions of stochastic optimization results to problems with system failure probability functions. J. Optim. Theory Appl. 133(1), 1–18 (2007). https://doi.org/10.1007/s10957-007-9178-0

  15. 15.

    Uryas’ev, S.: Derivatives of probability functions and integrals over sets given by inequalities. J. Comput. Appl. Math. 56(1–2), 197–223 (1994). https://doi.org/10.1016/0377-0427(94)90388-3

  16. 16.

    Uryas’ev, S.: Derivatives of probability functions and some applications. Ann. Oper. Res. 56, 287–311 (1995). https://doi.org/10.1007/BF02031712

  17. 17.

    Fang, K., Kotz, S., Ng, K.W.: Symmetric multivariate and related distributions, Monographs on Statistics and Applied Probability, vol. 36, 1st edn. Springer-Science (1990)

  18. 18.

    Landsman, Z.M., Valdez, E.A.: Tail conditional expectations for elliptical distributions. North Am. Actuar. J. 7(4), 55–71 (2013). https://doi.org/10.1080/10920277.2003.10596118

  19. 19.

    van Ackooij, W., Aleksovska, I., Zuniga, M.M.: (sub-)differentiability of probability functions with elliptical distributions. Set Valued Variat. Anal. 26(4), 887–910 (2018). https://doi.org/10.1007/s11228-017-0454-3

  20. 20.

    van Ackooij, W., Henrion, R.: Gradient formulae for nonlinear probabilistic constraints with Gaussian and Gaussian-like distributions. SIAM J. Optim. 24(4), 1864–1889 (2014). https://doi.org/10.1137/130922689

  21. 21.

    Farshbaf-Shaker, M.H., Henrion, R., Hömberg, D.: Properties of chance constraints in infinite dimensions with an application to pde constrained optimization. Set Valued Variat. Anal. 26(4), 821–841 (2018). https://doi.org/10.1007/s11228-017-0452-5

  22. 22.

    Rockafellar, R., Wets, R.J.B.: Variational Analysis. Grundlehren der mathematischen Wissenschaften, vol. 317, 3rd edn. Springer, Berlin (2009). https://doi.org/10.1007/978-3-642-02431-3

  23. 23.

    Hantoute, A., Henrion, R., Pérez-Aros, P.: Subdifferential characterization of continuous probability functions under Gaussian distribution. Math. Program. 174(1–2), 167–194 (2019). https://doi.org/10.1007/s10107-018-1237-9

  24. 24.

    van Ackooij, W., Minoux, M.: A characterization of the subdifferential of singular Gaussian distribution functions. Set Valued Variat. Anal. 23(3), 465–483 (2015). https://doi.org/10.1007/s11228-015-0317-8

  25. 25.

    Henrion, R., Römisch, W.: Lipschitz and differentiability properties of quasi-concave and singular normal distribution functions. Ann. Oper. Res. 177, 115–125 (2010). https://doi.org/10.1007/s10479-009-0598-0

  26. 26.

    van Ackooij, W., Malick, J.: Second-order differentiability of probability functions. Optim. Lett. 11(1), 179–194 (2017). https://doi.org/10.1007/s11590-016-1015-7

  27. 27.

    van Ackooij, W., Henrion, R.: (Sub-) Gradient formulae for probability functions of random inequality systems under Gaussian distribution. SIAM J. Uncertain. Quantif. 5(1), 63–87 (2017). https://doi.org/10.1137/16M1061308

  28. 28.

    Gotzes, C., Heitsch, H., Henrion, R., Schultz, R.: On the quantification of nomination feasibility in stationary gas networks with random loads. Math. Methods Oper. Res. 84, 427–457 (2016). https://doi.org/10.1007/s00186-016-0564-y

  29. 29.

    Cohn, D.L.: Measure theory, second edn. Birkhäuser Advanced Texts: Basler Lehrbücher. [Birkhäuser Advanced Texts: Basel Textbooks]. Birkhäuser/Springer, New York (2013). https://doi.org/10.1007/978-1-4614-6956-8

  30. 30.

    Henrion, D., Lasserre, J.B., Savorgnan, C.: Approximate volume and integration for basic semialgebraic sets. SIAM Rev. 51(4), 722–743 (2009). https://doi.org/10.1137/080730287

  31. 31.

    Henrion, D., Lasserre, J.B., Loefberg, J.: Gloptipoly 3: moments, optimization and semidefinite programming. Optim. Methods Softw. 24(4–5), 761–779 (2009). https://doi.org/10.1080/10556780802699201

  32. 32.

    Lasserre, J.B.: Moments, Positive Polynomials and Their Applications, Imperial College Press Optimization, vol. 1, 1st edn. 2 Imperial College Press (2009). https://doi.org/10.1142/p665

  33. 33.

    Naor, A., Romik, D.: Projecting the surface measure of the sphere of \(\ell _p^n\). Ann. I.H. Poincaré 39(2), 241–261 (2003). https://doi.org/10.1016/S0246-0203(02)00008-0

  34. 34.

    Bogachev, V.I.: Measure theory, Vol I, Vol II. Springer, Berlin (2007). https://doi.org/10.1007/978-3-540-34514-5

  35. 35.

    Rudin, W.: Real Anc Complex Analysis. Higher Mathematics Series, 3rd edn. McGraw-Hill, New York (1987)

  36. 36.

    Elstrodt, J.: Mab und Integrationstheorie, 7th edn. Springer (2011). https://doi.org/10.1007/978-3-642-17905-1

  37. 37.

    Agarwal, R.P., Perera, K., Pinelas, S.: An Introduction to Complex Analysis. Springer, New York (2011). https://doi.org/10.1007/978-1-4614-0195-7

Download references


Both authors would like to acknowledge the contributions of René Henrion, through long deep discussions over many years, to this work. The authors would also like to acknowledge the anonymous reviewer for his extremely detailed lecture and valuable suggestions. Finally, the second author acknowledges partial support by CONICYT grants: Fondecyt Regular 1190110 and CONICYT grant: MATH-AmSud 20-MATH-08.

Author information

Correspondence to Wim van Ackooij.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by René Henrion.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

van Ackooij, W., Pérez-Aros, P. Gradient Formulae for Nonlinear Probabilistic Constraints with Non-convex Quadratic Forms. J Optim Theory Appl (2020). https://doi.org/10.1007/s10957-020-01634-9

Download citation


  • Stochastic optimization
  • Probabilistic constraints
  • Chance constraints
  • Gradients of probability functions

Mathematics Subject Classification

  • 90C15